National Bipolar Awareness Day! New Pills Day!

Today is National Bipolar Awareness Day and to celebrate I’ll be starting yet another round of mood balancing drugs.

For the past nine months I’ve been taking increasing doses of Lithium, the bipolar wonder drug that I believed would, once the right dose was set, stabilise my moods.  I assumed that bipolar sufferers weren’t immediately given Lithium because of the long term effects of the drug – thyroid and kidney problems often requiring additional supporting drugs after several years of Lithium treatment – not to mention the cost to the NHS of regular Lithium level, kidney and thyroid function blood tests.  Whatever the reasons, what I wasn’t aware of were the side effects that I, on reaching only the second highest, ineffectual dose, would experience, tremors and swelling mirroring the symptoms of Lithium toxicity.

A writer and photographer I need steady hands so the tremors quite simply weren’t a worthwhile pay off for the (limited) positive effects of the medication. And right there is what makes the treatment of Bipolar just as awful a thing as the illness itself.

Throughout my treatment, first for Post-Natal Depression then for Major Depressive Disorder then for Bipolar Affective Disorder and Social Anxiety, I have been prescribed a succession of anti-depressants; Citalopram, Duloxetine, Paroxetine, Amitriptyline, Pregabalin, and then later, mood stabilisers; Lamotrigine, Quetiapine, Lithium, I take Diazepam when I feel panicked or anxious.  Some have been taken alone, others in combination with each other.  Sometimes it’s one pill a day, other times it’s four, sometimes they have to be taken in the morning, sometimes last thing at night – the Lithium, for example, has to be taken at the exact same time every evening, the pills are huge; round and dry, sticking to the roof of your mouth if you don’t poke them right down your throat, gagging on a sharp-nailed index finger.


I wonder what the black market value is for this little lot (yes I know you’re supposed to chuck them)

For almost five years I have consumed an endless succession of pills which have made me tired or unable to sleep (often at once), too high or too low, which have made my skin itch or given me acne, swollen my feet, made me confused and forgetful, left me too dopey to drive.  I research every new drug and find that some have high values in prisons – Quetiapine is known as ‘Baby Heroin’ – or that the drugs have their own special ‘syndromes’ (such as the Lithium Tremors I’m currently experiencing) or the skin rotting illnesses of Lamotrigine. I read the pamphlets, which invariably warn me that I could become depressed or suicidal while taking this particular drug, always a reassuring thought for a depressive.

This week I’ll start to taper off my Lithium dosage, breaking the horrid powdery pills in half, while beginning a new round of Lamotrigine, one pill at a time until I’m taking four a day.

Last time I was prescribed Lamotrigine it worked well, until I developed a burning rash, a symptom of one of the handful of deadly side effects Lamotrigine can produce.  I spent the Christmas period in A&E on an antibiotic drip to treat blood poisoning, my in-laws drove a freshly cooked turkey down the M6 from Merseyside so the kids still got a proper dinner.  I’ve since been informed that the infection and the drug weren’t related – it’s a good sign that this could be the one that works, but it doesn’t change the fact that Lamotrigine, with all its side effects, scares me.

When I was first diagnosed with Bipolar I had one major problem: I was tired.  Now I’m aware that all the things I had come to accept as ‘one of those things’ are a problem, now I know that my quality of life could be improved, I want to be successfully treated.  But at the same time I can’t help but feel I was perhaps better off before, when I didn’t have to face the disappointment of another failed treatment, when I didn’t have to wonder if I was ill or if it was another side effect, when I didn’t have to fight the NHS for appointments and when I didn’t have to wait three months to tell my psychiatrist that his latest prescription isn’t working when I knew after three weeks.

By the time I’m fully weaned on to the Lamotrigine and whichever anti-anxiety or anti-depressant drug is chosen to work alongside it, it’ll be five years since I took that first low dose Citalopram.  It’s starting to feel as though the pills do more harm than they do good, I wonder if the stress of never finding the right treatment, the side effects and the knowledge that I’m going to be taking handfuls of pills for the rest of my life is worse than the illness itself.

Advertisements

2 responses

  1. I have reached some very similar conclusions lately, and though I’ve spent years trying drugs it was the rapid-fire ineffectualness of Lithium, Lamotrigine, & Oxcarbazepine over the last few months with some terrible side effects that really made me reach it.

    I hope you have good luck, I have had many friends tell me Lamotrigine has been a real miracle drug for them… so I hope it is that side of it that shows its face for you!

    • Hi Sarah, I’m glad it’s not just me (although I’m obviously sorry you’re going through the same thing)! My husband is convinced the Lamotrigine worked well last time but I can’t remember, it was kind of overshadowed by the illness (which the docs didn’t tell me WASN’T caused by the drug until a year later!).

      I think a lot of the problem is the pitching of Lithium as a wonder drug. It must work for some people but for me the played down negatives outweigh the positives.

      I really hope you find the right thing for you soon x

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s